Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A smoker says, "I know I should stop, and I'm thinking about it some time in the next few months." Which stage of change is this?

  1. APrecontemplation
  2. BContemplation
  3. CPreparation
  4. DMaintenance
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. AAsk the doctor to prescribe a sedative so the patient sleeps through the night
  2. BLook for an unmet need such as toileting, pain, hunger or thirst
  3. CTie a sheet across the bed to keep the patient in
  4. DRaise the bed rails and leave the patient alone
3.Clinical nursingMedium

Modern wound care generally aims to keep a healing wound bed:

  1. ASoaked in antiseptic solution every day
  2. BCompletely dry and open to the air
  3. CMoist but not wet
  4. DTightly packed with dry gauze
4.Clinical nursingHard

An older patient found on the floor after lying there for many hours has dark brown urine and a very high creatine kinase. What is the main risk?

  1. AA stroke
  2. BHypoglycaemia
  3. CA urinary tract infection from lying in urine
  4. DAcute kidney injury from rhabdomyolysis
5.Arterial blood gas interpretationMedium
pH7.357.457.28PaCO₂mmHg354520HCO₃⁻mmol/L22269uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.28, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 9 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.28PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 9 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 50% oxygen shows PaO₂ 62 mmHg (8.3 kPa) and PaCO₂ 59 mmHg (7.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 50%PaO₂ 62 mmHg (8.3 kPa)PaCO₂ 59 mmHg (7.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 10/min, SpO₂ 97% on supplemental oxygen, blood pressure 100/60 mmHg, pulse 82/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 10SpO₂ 97%O₂SBP 100HR 82AT 38.4 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.2 g/kg/day70 mL/h60 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 60 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 70 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

60 kg1.2 g/kg/day40 g/L70 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
96 kg171 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 171 cm tall and weighs 96 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

171 cm96 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsatrial fibrillationnormal sinus rhythmfirst-degree AV block

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2atrial fibrillation
  3. 3normal sinus rhythm
  4. 4first-degree AV block
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationsinus tachycardiaventricular tachycardiasupraventricular tachycardia (SVT)

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2sinus tachycardia
  3. 3ventricular tachycardia
  4. 4supraventricular tachycardia (SVT)
13.Prioritization & delegationMedium

During a blood transfusion, a patient develops chills, back pain and a fever. What is the nurse’s first action?

  1. AStop the transfusion and keep the IV open with normal saline via new tubing
  2. BSlow the transfusion and recheck in an hour
  3. CFinish the unit quickly through a pressure bag so that the reaction does not last long
  4. DGive an antipyretic and continue the transfusion
14.Prioritization & delegationHard

Which patient is the best choice for the room closest to the nurses’ station?

  1. AA patient admitted for a planned scan, feeling well
  2. BA confused older adult at high risk of falls
  3. CA young adult waiting for discharge tomorrow
  4. DA patient with stable diabetes who walks independently
15.Infection control & patient safetyMedium

A patient with suspected tuberculosis is in a negative-pressure room. Which practice is correct?

  1. ALet visitors enter without any protection
  2. BKeep the door closed except when entering or leaving
  3. CTurn off the room ventilation at night
  4. DKeep the door open so staff can see the patient at all times
16.Infection control & patient safetyHard

A patient sitting in a chair starts to have a generalized seizure. What should the nurse do?

  1. AHold the patient firmly in the chair until the seizure stops
  2. BLeave to get the provider, then return
  3. CPut a padded tongue blade between the teeth to protect the tongue and airway
  4. DEase the patient to the floor, protect the head and turn them on their side
17.Lab values & electrolytesMedium

A nurse completed the hepatitis B vaccine series. Which result shows protective immunity?

  1. AAnti-HBs of 10 mIU/mL or more
  2. BA raised ALT level
  3. CA positive IgM anti-HBc
  4. DA positive HBsAg test
18.Lab values & electrolytesHard

A patient has fatigue, weight gain and constipation. Results: TSH 24 mIU/L, free T4 low, total cholesterol 285 mg/dL (7.4 mmol/L), sodium 131 mEq/L. What is the best interpretation?

  1. AFamilial hypercholesterolemia, unrelated to the thyroid results
  2. BHyperthyroidism, with suppressed thyroid hormone production
  3. CPrimary hypothyroidism, which can raise lipids and lower sodium
  4. DSecondary hypothyroidism from failure of the pituitary gland

3Solutions

1.Nursing fundamentals

Answer: B · Contemplation

Why this is the answer

In the stages-of-change model, contemplation means considering change within about six months without a firm plan. Precontemplation means not thinking about change yet.

Answer

B · Contemplation
2.Nursing fundamentals

Answer: B · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

B · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: C · Moist but not wet

Why this is the answer

A moist wound environment speeds epithelial cell migration and healing. Too much moisture causes maceration, so dressings are chosen to manage exudate.

Answer

C · Moist but not wet
4.Clinical nursing

Answer: D · Acute kidney injury from rhabdomyolysis

Why this is the answer

Prolonged pressure on muscles causes rhabdomyolysis, releasing myoglobin and potassium. Myoglobin can block kidney tubules; treatment includes IV fluids and close monitoring of urine output and electrolytes.

Answer

D · Acute kidney injury from rhabdomyolysis
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.28: acidaemia (below 7.35)
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 9 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 220.8 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.5·713 − 59/0.8 = 356.5 − 73.75 = 282.8 mmHg

Gradient

A–a = 282.8 − 62 = 220.8 mmHg

Answer

A–a gradient = 220.8 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 10/min → 1
SpO₂ 97% → 0
on oxygen → 2
SBP 100 mmHg → 2
HR 82/min → 0
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 1 + 0 + 2 + 2 + 0 + 0 + 1 = 6

Answer

NEWS2 = 6
8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 15 = 15

Risk level

15 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 27.2 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·60 = 72 g/day

Protein from the feed

70·16 = 1120 mL = 1.12 L
1.12·40 = 44.8 g/day

Shortfall

ΔP = 72 − 44.8 = 27.2 g/day

Answer

ΔP = 27.2 g/day
10.Enteral & parenteral nutrition calculations

Answer: P = 134 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 96/1.71² = 32.83 kg/m²

Ideal body weight (Devine)

171 cm/2.54 = 67.32 in
IBW = 50 + 2.3·(67.32 − 60) = 66.84 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·66.84 = 133.7 ≈ 134 g/day

Answer

P = 134 g/day
11.ECG rhythm strip interpretation

Answer: sinus rhythm with PVCs

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regular (0.72 s) except for the early beats and the pause after each of them.
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

sinus rhythm with PVCs

Answer

sinus rhythm with PVCs
12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: A · Stop the transfusion and keep the IV open with normal saline via new tubing

Why this is the answer

For any suspected transfusion reaction, the nurse stops the transfusion at once, keeps the vein open with normal saline through new tubing and informs the provider and blood bank.

Answer

A · Stop the transfusion and keep the IV open with normal saline via new tubing
14.Prioritization & delegation

Answer: B · A confused older adult at high risk of falls

Why this is the answer

A confused patient at high risk of falls benefits from being close to staff, so they can be observed and helped quickly. The other patients are stable and independent.

Answer

B · A confused older adult at high risk of falls
15.Infection control & patient safety

Answer: B · Keep the door closed except when entering or leaving

Why this is the answer

The door is kept closed so that the airflow into the room is maintained. Visitors are limited and instructed about respiratory protection according to policy.

Answer

B · Keep the door closed except when entering or leaving
16.Infection control & patient safety

Answer: D · Ease the patient to the floor, protect the head and turn them on their side

Why this is the answer

The nurse guides the patient gently to the floor, cushions the head, moves objects away and turns the patient on their side to protect the airway. The nurse stays, times the seizure and calls for help.

Answer

D · Ease the patient to the floor, protect the head and turn them on their side
17.Lab values & electrolytes

Answer: A · Anti-HBs of 10 mIU/mL or more

Why this is the answer

An anti-HBs level of at least 10 mIU/mL after vaccination indicates protection. HBsAg and IgM anti-HBc indicate infection, not immunity. Health care workers are often tested after vaccination.Checked against: Hepatitis virus panel · MedlinePlus (NIH) (2024)

Answer

A · Anti-HBs of 10 mIU/mL or more
18.Lab values & electrolytes

Answer: C · Primary hypothyroidism, which can raise lipids and lower sodium

Why this is the answer

A high TSH with a low free T4 is primary hypothyroidism. Low thyroid hormone reduces LDL clearance, raising cholesterol, and reduces free water excretion, which can cause hyponatremia. These often improve with levothyroxine.Checked against: Hypothyroidism - Medical Encyclopedia · MedlinePlus (NIH) (2024); TSH (Thyroid-stimulating hormone) Test · MedlinePlus (NIH) (2024); Osmolality blood test - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

C · Primary hypothyroidism, which can raise lipids and lower sodium

ExamProblems · examproblems.com/courses/nursing-fundamentals